MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X380MM X 120; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X380MM X 120; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3520-1380S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Injury (2348)
Date of Event 05/11/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
The surgeon reported that the patient had been implanted with a gamma nail on (b)(6) 2020 and that the nail broke following a fall.Revision surgery will be required.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.Device inspection revealed the following: the received nail is completely broken in the webs of the proximal lag screw hole.The appearance of the breakage surface of the anterior web suggests that the nail breakage had its origin in this area.In this breakage remarkable to note was the two modes of fracture.The fracture pattern on the anterior web resembles a fatigue fracture (evident by appearance of lines of rest/ waves).Starting from that region with an incipient crack due to material erosion at the lateral edge, the breakage progressed through the cross section.This just weakened the nail.But with the fracture pattern in the posterior web, it suggests that after a while the breakage was abrupt and instantaneous with material chip off from the side.Severe drill marks were found at the lateral entrance of the proximal through hole at the anterior web; they progress through the bore towards medial.The drill marks were generated by a deviated lag screw step drill which most likely had created the starting point of the fracture (notching effect) at the lateral edge of the anterior web.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above investigation, the root cause of the failure is patient related.Although, it is evident that mis-drilling and signs of fatigue fracture were observed on the anterior web, but the breakage pattern on the posterior web suggests an abrupt breakage due to a high instantaneous load.This failure mode co-relates to the fact that the patient fell post-surgery, causing a sudden high impact on the devices, leading to their breakage (both nail and the locking screw exhibits abrupt breakage pattern).The breakage of nail was assisted by the mis-drilling but was predominantly caused due to the patient¿s fall.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X380MM X 120
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key10123369
Report Number0009610622-2020-00278
Device Sequence Number2461843
Product Code HSB
UDI-Device Identifier07613252274131
UDI-Public07613252274131
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date06/30/2023
Device Model Number3520-1380S
Device Catalogue Number35201380S
Device Lot NumberK05CFA8
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/29/2020
Initial Date Received by Manufacturer 05/11/2020
Supplement Date Received by Manufacturer07/30/2020
Initial Report FDA Received Date06/05/2020
Supplement Report FDA Received Date08/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;